When it comes to your prescription medications, how and when to take them is written on the label. While it’s not uncommon to forget to take a dose, deliberately ignoring the label directions can put your health at real risk.
While you may think there’s no harm in tinkering with doctor’s orders, these six mistakes could potentially cause you real harm. Here are some errors you should avoid — along with guidance on what you should do instead.
Mistake #1: I’m feeling better (or worse), so taking more will help.
Your doctor prescribes the lowest effective dose for you. Taking more medicine than prescribed increases the risk of side effects as well as a dangerous overdose. For example, each day, 40 people die from overdosing on prescription narcotics, according to the American Public Health Association.
Solution: Be patient. It can take several weeks to feel the effects of your medication. If you feel it’s not working, talk to your doctor. They can determine whether to increase the dosage or switch you to a different medication. And if the medication is working, upping the dosage won’t help you feel better faster.
Mistake #2: I’m feeling better, so I can take less — or none at all.
Not finishing your medication can result in treatment failure. For example, stopping cholesterol-lowering statins before your doctor says it’s OK to stop can increase your risk of dying early, according to the Food and Drug Administration (FDA). Antibiotics are a common drug many people don’t finish. Even if you’re feeling better, that doesn’t mean the bacterial infection is gone. According to the Centers for Disease Control and Prevention, not taking your antibiotic as prescribed can contribute to antibiotic resistance, which means the next time you need them, they may not work.
Solution: Always finish your prescribed doses as directed. Talk to your doctor or pharmacist to learn why your medication is prescribed long term. In the case of antibiotics, your doctor can let you know whether it’s okay to stop taking them.
Mistake #3: This medicine is causing side effects. I’ll stop taking it.
When you first start taking a medication, it may cause side effects, such as an upset stomach or headaches, until your body adjusts to it. But stopping medications abruptly can cause side effects, too. For example, stopping anti-depressants abruptly can cause depressive symptoms to worsen, according to the National Institute of Mental Health.
Solution: Call your pharmacist to find out if your side effects are related to your medication. They can recommend ways to reduce common side effects, such as nausea. If side effects are severe, your doctor can help you taper off the medications slowly, if need be.
Mistake #4: I can’t afford my medication, so I’ll skip doses or split my pills.
To work effectively, you need to take your medications on schedule, at the dose prescribed. Saving money in the short term can cost you more in long-term health care costs. The annual cost of medication non-adherence per person ranges from $949 to $44,190, according to an economic impact study published in
Solution: Ask your pharmacist about ways to lower your drug costs. Oftentimes, they can switch you to a generic version of your medication. Generic drugs work the same as brand name versions but often cost much less. Filling a 90-day supply can also lower your overall costs.
Mistake #5: The dosing schedule is complicated. I’ll take them all at once.
Medication directions include how often you should take a dose in a 24-hour period. If your medication says to take one pill three times daily, you should aim to take one dose every eight hours. Taking all your medications at once can lead to an overdose or cause some medications to interfere with others.
Solution: Download the My GNP mobile app. It can remind you when to take your next dose. Your pharmacist can also group your medications into easy-to-open packets by time and day.
Mistake# 6: Taking over-the-counter (OTC) drugs and supplements with prescription meds.
Even if prescription and OTC medications are for different conditions, they may contain the same active ingredients, which can cause an overdose. For example, prescription pain killers and OTC flu drugs can both contain acetaminophen, the active ingredient in Tylenol. Too much acetaminophen can cause liver damage. Some supplements can make your prescription drug less effective or increase the risk of side effects.
Solution: Always tell your doctor or pharmacist about all medications and supplements you take. They can make sure OTC drugs and supplements don’t interact with your prescriptions.